Often, elderly people are prescribed blood thinners, otherwise known as anti-coagulants, like Coumadin and several others. While these drugs can significantly help with conditions such as DVTs (deep vein thrombosis) and strokes, they also present unanticipated dangers. If you have a loved one who is on one of these medications, it is important to know the dangers that can occur with their regular use.
It shouldn’t be much of a surprise to learn that the number one issue safety issue for the elderly is the risk of falling. When the elderly fall, it can be very dangerous for two primary reasons. First, they can suffer bone fractures, most particularly to the hip. Hip fractures lead to immobility and many times death as a result. Second, if there is a head trauma, there can be internal bleeding in the brain. This is called either a subdural hematoma or epidural hematoma, depending on where the blood is pooling in the skull.